Morphine 15mg-how Long Does The Side Effects Last After 1st And Only Dose? It's Making Me Sick
I will try to make this as short as possible. I have been suffering with Chronic Pain to my right shoulder since 2005. I fell on black ice, dislocated the shoulder, broke the humerus head and cracked the bone in the socket. 3 surgeries later I'm still suffering with the pain. Since the injury I've been on Lortab 10/500. Started out with 4 per day, I'm at 7 per day and cannot go higher due to the Tylenol. My pain management doctor's PA switched me to 5 Lortab per day with 2-15mg Morphine Sulfate ER. I took the Morphine at 6:10pm, by 7pm, I broke out in a rash, have a migraine, can't stop sweating, my throat and ears itch, I've become short tempered. My surgeon wanted my pm doctor to switch me to Percocet and cut out the Lortab all together. I am 40, single mom, full time law student and cannot handle the side effects. My daughter is away at camp for almost 4 weeks that is why we chose now to switch. I had taken one dose of the Percocets before, but it acted like I was on speed. With a small child at home, I told the doctor I couldn't wait it out to see if that side effect went away. It worked great for pain relief, it was that one side effect that made me stay with the Lortabs. My pm's assistant said if my surgeon knew about medications then he would be a pm doctor. My surgeon is top notch and is the surgeon for many of our professional sports teams here in Detroit. I trust his judgement. He's been my doctor since 2007. I just met the pm's assistant today, he doesn't know me, my shoulder or how the side effects really affect me. Nor did he seem to care. We also disagreed on the conversion of Lortab (hyrdocodone/apap) to Percocet (Oyxcodone/Apap) He said a 5mg Percocet is the same as 10mg Lortab. My surgeon said 7.5 mg Percocet is similar to the 10mg lortab, just with less Tylenol. This is the first time I've taken Morphine, so I don't know why he would give me an ER without seeing how my body would handle the Morphine. I am suffering from the side effects. I have zero pain relief after over 4 hours. I've tried taking my Lortabs to get my pain back under control but I keep throwing them up because I'm so nauseous. Here are my questions: 1. How long am I going to be affected by the side effects from just this 1 15mg Morphine Sulfate ER? How many hours until it wears off? ( he wants me to take it every 12 hrs, I am not taking another one just so I can throw up and be sick all during my class tomorrow). 2. Was my surgeon correct? Will the Percocet 7.5 every 4 hrs give me the same or better relief than 7 10/500 Lortabs? 3. How many days does the speedy side effect last with Percocets? Will they go away by the time my daughter gets home in 3 1/2 weeks?
And Morphine has a very short half-life, so the symptoms you're experiencing from it shouldn't last more than a day or two.
As to the speed like symptom from the Perocet, that may last 4 to 6 weeks, as your body adjusts to the medication, but it should taper off in severity, as you get used to taking it.
Are there any other comments or questions I can help with?
Was this helpful?0
Thank you very much for the reply. Thankfully, the horrid side effects were totally gone by 7:30 this morning. About 13 1/2 hrs after taking initial dose. I did not take the 2nd dose at 12 hrs. Instead I phoned my pm doctor and told him what happened, he has instructed me to come in on Friday and to continue on with my regular dosage of Lortab until then.
Thank you again for the help and information. I didn't think my pm's pa was correct. I trust my surgeon more.
Was this helpful?1
First of all I'm not a Dr. I'm not in a position to evaluate all your symptoms objectively. I can only share experiences. The itching is a normal response to opiates. I know it can drive you up the wall, but this is really common. Depending on where it is you might try Gold Bond medicated powder, you'd be surprised how well some over the counter remedies may help.As far as an extended release Opiate,which is what you should be on before looking at what I think is a fast acting Morphine/ opiate. I think you could do better than the Percocet and such that your PM is trying. Consider Opana ER at a gradually increasing dose until it works. I find that that it was better, and easier to become accustomed and adjust to. Now you may have some of the symptoms you observed with any fast acting opiate especially at first. If you have a history of migraines and or with nausea this need to be treated separately with a fioricet, or what I would suggest would be a Migranal nasal spray. Reglan works for the nausea, but if it's triggered by the migraines you may find the Migranal works fast enough that that the nausea will pass. I know I've had a history of migraines that the only relief came after actually vomiting. Which is common as well. As far as the symptoms with the fast acting opiate for break through pain; if it continues i'd say that you probably are not opioid tolerant enough with your current long acting medication. Also, if the pain is as bad as it sounds ask your Dr. and your insurance carrier about Fentora or Actiq. These are very effective fentanyl medications that work exceedingly well; but you absolutely positively need to be opioid tolerant. You may at first have some of the same uncomfortable symptoms. Let's face it, you're not taking candy, your body would need to adjust to any of these very strong medications your putting into yourself in hopes that ultimately they improve your quality of life. You my have a few hurdles before your body becomes more tolerant. Also the Fentorafentanyl citrate tablets are prohibatively expensive if you don't have coverage, and be aware many carriers will give you a hard time covering it. The general line is that the medication is only for breakthrough cancer pain. Well to be honest it does not treat cancer, it treats pain, and to say treating other types of pain is off label and not covered is a huge pile of BS. The stuff has a bad rap because it has been mistakenly given to people who were not opioid tolerant by misinformed Drs. but it is the best that money (a barrel full of it) can buy for breakthrough pain speaking from experience. Again I'm not a Doctor. Discuss this with yours, and if you're not happy with them this is not a marriage, find a better doctor. Good luck and feel better.
Was this helpful?0
Thank you for the reply.
I haven't had much luck with the long acting medications. Never have, not even as a child. I can take the same medication every few hours through out the day and get more relief and less side effects. Odd, I know.
I went to the Pain Management doctor on Friday, this time I saw the head of the PA's. Turns out I shouldn't have been given the morphine at all due to an allergy and that's why the side effects were so horrible. The PA at the Friday's appt agreed with my surgeon on what to give me, except, he felt that 7.5 dosage every 4 hrs wasn't strong enough. He bumped it up to 1-2 10/325 Percocet every 4 hrs not to exceed 8 in a day. I of course did not take 2 at one time. I took 1. I felt great no side effects at all, pain was gone. Yeehaw problem solved. It did take an hr to get some relief and the relief only lasted 3 1/2 hrs. Which is the same that the Lortabs did. The dr told me to go ahead and take the next dosage at hour 3 1/2 instead of waiting til 4 hrs. He said he did not want the medication to wear off. He then changed the dosage to 1-2 every 3 hrs. From then on it was all down hill. To strong a dose, he refused to lower it to 7.5 mg instead of 10. I ended up in the hospital that weekend because I couldn't breathe. I have done what my surgeon suggested and tried other medications. I am very side effect sensitive hence the reason I have been on the Lortabs this long, anything above it makes me very sick. I am done experimenting and have returned to the Lortab same dosage. I have accepted that I will not have pain relief 24 hrs a day and that I will have to adjust my class schedule and homework accordingly. The PM doctor is willing to try goodness I forgot what they are called. But it's where the pharmacy makes the medication in the store based on the prescription. So I could get a higher dosage of Hydrocodone at one time with less tylenol. Instead of the 10/500 it would be 15/200. My insurance doesn't cover it and the rx is close to 300 per month. So I have to wait until I'm done with school and back to work.
Thank you again for the reply. I will check out the info on the medication you suggested in case I get gutsy again to try something else.
Was this helpful?0
I just remembered what it's called. Compound medication. Certain pharmacies provide that option.
Was this helpful?1
I'm glad to hear that you are doing somewhat better, but sorry you had to go through so much. If you have asthma or apnea alot of these medicatin can trigger respiratory problems, but you seem to have a good handle on that. There are preventative measures that you can take if you run into problems again.
good luck and be well.
Was this helpful?0
Linda Buxton Says:
how long do the side affects from morphine last after taking it for four days every four hours.